Alert archive / South Dakota / Tornado Warnings in 2008
Tornado Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 28, 2008, 7:32 PM CDT for Tripp County, South Dakota. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 7:32 PM CDT (00:32 UTC)
- Expired
- Jul 28, 2008, 8:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Tripp County, SD
The radar
The North Platte radar (KLNX), 195 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:36 PM CDT | HAIL 0.88 | 4 Nne Hamill, SD | NICKEL SIZE HAIL AND LARGE ROTATING WALL CLOUD OBSERVED. |
| Jul 28, 8:03 PM CDT | FUNNEL CLOUD | 11 Sse Hamill, SD | FUNNEL CLOUD OBSERVED APPOXIMATELY 9 MILES SOUTH SOUTHWEST OF HAMILL. |
| Jul 28, 8:05 PM CDT | TSTM WND GST 70 | 11 Sse Hamill, SD | 70 MPH WINDS ESTIMATED ALONG WITH QUARTER SIZE HAIL. NUMEROUS LARGE TREE BRANCHES DOWN. CORN FLATTENED. |
| Jul 28, 8:05 PM CDT | HAIL 1 | 11 Sse Hamill, SD | |
| Jul 28, 8:15 PM CDT | TORNADO | 12 Sse Hamill, SD | TORNADO ESTIMATED TO BE AROUND 100 FEET WIDE. LASTED FOR 30 SECONDS IN FIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4093 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 26.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KUNR 290033
TORUNR
SDC123-290115-
/O.NEW.KUNR.TO.W.0021.080729T0032Z-080729T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM CDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 815 PM CDT
* AT 728 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO NEAR HAMILL...OR ABOUT 19 MILES
NORTH OF WINNER...MOVING SOUTHEAST AT 29 MPH.
* LOCATIONS IMPACTED INCLUDE...
HAMILL...
TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.
THIS EXTENDS THE PREVIOUS TORNADO WARNING.
LAT...LON 4357 9983 4374 9972 4369 9960 4359 9961
4358 9960 4353 9960 4352 9954 4350 9951
4340 9953
TIME...MOT...LOC 0032Z 306DEG 25KT 4361 9969
$$
JOHNSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 28, 2:45 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 28, 2:45 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 145 PM MDT MON JUL 28 2008 .UPDATE...UPPER TROF CONTINUES TO MOVE OUT OF THE NRN ROCKIES INTO THE WRN HIGH PLAINS. ASSOCD SFC TROF HAS PUSHED THRU WRN PORTIONS OF THE CWFA...BRINGING IN DRIER AIR FROM THE NW AND MORE STABILITY. BIGGEST FCST CONCERN WILL BE SVR TSTM CHANCES ALONG AND EAST OF THE FRONT...PRIMARILY ACRS CENTRAL SD. TONIGHT...18Z KUNR SOUNDING SUGGESTS THAN ANY AFTN/EVE CONVECTION WOULD LIKE BE CONFINED TO AREAS ALONG AND EAST OF THE FRONT. MLCAPES IN EXCESS OF 3000J/KG COMBINED WITH MODEST SHEAR COULD LEAD TO SVR STORMS...BUT QUESTION REMAINS AS TO THE STRENGTH OF THE CAP AND HOW MANY STORMS WILL BE ABLE INITIATE. MAJORITY OF ACTIVITY WOULD THEN DECREASE OR END BY MIDNIGHT. TUE...SFC HIGH WILL SLIDE EAST OF THE AREA AND ALLOW A RETURN OF HIGHER DEWPOINT AIR INTO NERN WY AND PART OF WRN SD. A SHORT WAVE TROF IS EXPECTED TO MOVE ACRS IN THE AFTN AND AID IN TSTM INITIATION. DRIER AIR AND MINIMAL STABILITY SHOULD LEAVE THE AREA FROM NWRN SD THRU CNTRL SD DRY. WED...MORE ACTIVITY POSSIBLE AS SFC TROF MOVE THRU. TEMPS COULD CLIMB WELL INTO THE 90S WITH THERMAL RIDGE PASSING OVERHEAD. AS OF LATE...GFS/NAM MOS GUIDANCE HAS REMAINED 3-6F DEGREES TOO WARM GIVEN SFC/LOW LVL MOISTURE WHILE FWC MOS HAS DONE VERY WELL. WILL STICK CLOSER TO LOWER END OF GUIDANCE. EXTENDED...AN UPPER LEVEL RIDGE OVER THE PLAINS WILL AMPLIFY OVER THE AREA THROUGH MUCH OF THE LONG TERM...BRINGING ABOVE AVERAGE TEMPERATURES AND DRY CONDITIONS. THE AXIS OF THE RIDGE IS EXPECTED TO SLIDE SLIGHTLY TO THE EAST ON SUNDAY. THIS MAY BRING SOME ISOLATED THUNDERSTORMS TO THE AREA ALONG WITH SLIGHTLY COOLER TEMPERATURES. && .AVIATION...THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING GENERALLY EAST OF THE BLACK HILLS. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS POSSIBLE. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/SCHILD
Hazardous weather outlook, Jul 28, 6:01 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 501 AM MDT MON JUL 28 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 501 AM MDT (601 AM CDT) MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WEST CENTRAL SOUTH DAKOTA THIS AFTERNOON THROUGH THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SADTURDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND THE BLACK HILLS ON TUESDAY. WEST CENTRAL SOUTH DAKOTA WILL BE THE FOCUS AREA FOR SEVERE THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Local storm report, Jul 28, 5:44 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TORNADO 10 SW DUPREE 44.95N 101.74W
07/28/2008 ZIEBACH SD LAW ENFORCEMENT
TORNADO REPORTED 10 SOUTHWEST OF DUPREE. TORNADO BECOMING
OBSCURED BY RAIN.
&&
WETENKAMPLocal storm report, Jul 28, 5:50 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TORNADO 10 SW DUPREE 44.95N 101.74W
07/28/2008 ZIEBACH SD LAW ENFORCEMENT
TORNADO REPORTED 10 MILES SOUTHWEST OF DUPREE. TORNADO
BECOMING OBSCURED BY RAIN. A PUBLIC REPORT INDICATED THE
TORNADO WAS 1/2 MILE WIDE AND TEARING UP THE GRASSLAND.
TORNADO TIME FROM 435 TO 441 PM...AND WAS STILL GOING.
&&
MBUNKERSLocal storm report, Jul 28, 6:02 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TORNADO 10 SSE RED ELM 44.92N 101.71W
07/28/2008 ZIEBACH SD PUBLIC
ONE HALF MILE WIDE TORNADO ON THE GROUND.
&&
WETENKAMPLocal storm report, Jul 28, 6:36 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 7 SW DUPREE 44.98N 101.69W
07/28/2008 E1.75 INCH ZIEBACH SD PUBLIC
&&
WETENKAMPThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:03 PM CDT | Tornado Warning | UNR | Tripp | 27 min |
| Jul 28, 7:17 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 73 min |
| Jul 28, 8:06 PM CDT | Tornado Warning | UNR | Tripp | 39 min |
Nearby
Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.